Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug interaction with acyclovir?
Jun 4, 2006

I have been on sustiva and truvada for almost a year. VL was undetectable and CD4 was over 800. Then I had a herpes outbreak, so I took a 5 day course of acycovir (200mg, 5x a day) as prescribed. Shortly after, my VL was up to 3,300. Thankfully, about 6 weeks later, it was back to undetectable. Could the herpes have a part in the blip up? Is acyclovir counterindicated when taking sustiva or truvada? The reason I ask is that the pharmacy insert that came with the Truvada said to make sure your physician or pharmacist is aware if you are on any other antiviral medication, and specifically mentioned acyclovir. Thanks, as always, for your advice.

Response from Dr. Pierone

We always try to explain an anomalous viral load spike by blaming it on an intercurrent viral infection. In your case the herpes outbreak may well have been the inciting event. Herpes simplex virus can act as a trigger for activation of HIV-infected cells and subsequent increase in viral load. There is no problem using acyclovir along with Sustiva and Truvada. The expectation is that with HSV suppressed you should have an undetectable level of HIV RNA next time. If things don't return to undetectable then you would need to have a viral resistance test. Best of luck!



Previous
hiv in east africa
Next
what's next?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement